Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

August 19, 2022Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 19, 2022, 1:15 PM CDT for Goodhue County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 1:15 PM CDT (18:15 UTC)
Expired
Aug 19, 2022, 1:45 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 65 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS83 KMPX 191815
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT Fri Aug 19 2022
 
MNZ078-191845-
Goodhue MN-
115 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of west central Goodhue
County through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 9 miles east of Northfield, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Stanton around 125 PM CDT.

Other locations in the path of this storm include Cannon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4437 9304 4452 9304 4452 9299 4451 9295
      4452 9291 4450 9279 4435 9293
TIME...MOT...LOC 1815Z 206DEG 8KT 4443 9297 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:23 AM CDT, 6 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 6:23 AM CDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 AM CDT Fri Aug 19 2022

.DISCUSSION...(Today through Thursday)
Issued at 359 AM CDT Fri Aug 19 2022

KEY MESSAGES:

- Scattered showers and thunderstorms again today into this evening -
  locally heavy rainfall remains possible.

An upper level low is centered over central MN early this morning.
More specifically, radar reflectivity indicates it is currently over
Morrison County. This low will track south through the day. The area
of showers ongoing over central MN will trend to favor the western
side of the low later this morning and then continue to rotate
counterclockwise around it into IA this afternoon and evening.
Additional scattered showers and storms should develop on the eastern
flank of the system as daytime instability increases, but CAMs are
much less bullish with coverage in those areas. Maintained likely or
categorical PoPs across western MN where the current batch of showers
should rotate through this morning, but reduced them to chance
elsewhere with coverage looking less impressive with each forecast
update. Any showers and storms should weaken quickly this evening,
leaving a mostly dry night tonight.

The system will exit to the southeast Saturday, but cyclonic flow and
enough moisture/instability could still facilitate the development of
scattered showers and isolated thunderstorms Saturday afternoon
across southern MN and western WI. However, coverage for this time
period also looks less impressive than previously thought and thus
adjusted PoPs lower.

Quiet weather with near normal temperatures will then prevail
through early next week before a more active pattern could return
midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 601 AM CDT Fri Aug 19 2022

A surface low over central MN will slowly drop south-southwest
today. The shield of rain that has been growing overnight will
remain on the southwest side of the low and is expected to impact (or
continue to impact) AXN, STC, and RWF through much of the morning.
Heavier rainfall rates could lead to MVFR/IFR conditions. Cigs will
improve to MVFR/VFR as Friday wears on but scattered showers and
thunderstorms should develop this afternoon and evening across
southern and eastern MN and western WI. Have included TEMPO groups
for -TSRA at MKT, STC, MSP, RNH, and EAU at times when CAMs suggest
thunderstorms are most likely (WI terminals being later in the day).
MVFR conditions are possible within any storms. Precip should taper
off overnight but models do suggest a good possibility of dense fog
developing early Saturday morning, especially across southern MN and
western WI. Southwesterly winds will turn/calm as the low drops
south through tonight before prevailing northeasterly Saturday
morning.

KMSP...MVFR cigs and vicinity showers prevail this morning before
cigs improve to VFR. However, scattered showers and storms appear
likely this afternoon into this evening. Have added a TEMPO for -TSRA
with conditions dropping to MVFR. There is some signal in the
forecast models for fog early Saturday morning but confidence is too
low to go with anything more than a mention of BR in the weather
category at this time.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NE 5-10 kts.
Sun...VFR. Wind NE 5-10 kts.
Mon...VFR. Wind lgt and vrb.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...CTG
Hazardous weather outlook, Aug 19, 3:29 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 AM CDT Fri Aug 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will continue into early this evening.
Locally heavy rainfall is possible, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Local storm report, Aug 19, 10:37 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     4 NNE PRESCOTT          44.80N 92.75W
08/18/2022                   PIERCE             WI   PUBLIC

            SEVERAL TREES DOWN ON PROPERTY. TIME
            ESTIMATED FROM RADAR.

&&

JRB
Special weather statement, Aug 19, 1:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT Fri Aug 19 2022

MNZ078-191845-
Goodhue MN-
115 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of west central Goodhue
County through 145 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 9 miles east of Northfield, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stanton around 125 PM CDT.

Other locations in the path of this storm include Cannon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4437 9304 4452 9304 4452 9299 4451 9295
      4452 9291 4450 9279 4435 9293
TIME...MOT...LOC 1815Z 206DEG 8KT 4443 9297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:54 PM CDTSpecial Weather StatementMPXGoodhue96 min
Aug 19, 2:02 PM CDTSpecial Weather StatementMPXWashington58 min
Aug 19, 2:56 PM CDTSpecial Weather StatementMPXHennepin34 min
Aug 19, 3:20 PM CDTSpecial Weather StatementMPXGoodhue25 min
Aug 19, 3:35 PM CDTSpecial Weather StatementMPXHennepin55 min
Aug 19, 3:39 PM CDTSpecial Weather StatementMPXPolk66 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.